Thunderstorm Wind, Lawrence
- When
- November 10, 8:33 PM EST
- Where
- Lawrence County, Ironton
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.533, -82.667
Numerous trees were blown down.
This episode was part of a large outbreak of severe weather in the Ohio and Tennessee River Valleys. Temperatures across southeast Ohio reached into the 70s during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
This episode was part of a large outbreak of severe weather in the Ohio and Tennessee River Valleys. Temperatures across southeast Ohio reached into the 70s during the afternoon. Dew points were in the 55 to 60 degree range. A squall line developed along a strong cold frontal boundary, with a few storms forming ahead of the main line. The storms did not reach southeast Ohio until after dark. Strong low level winds accompanied the frontal zone.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 10, 5:50 PM EST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 550 PM EST SUN NOV 9 2002 ******************************************************************** 550 PM EST SUN NOV 9 2002 WILL BE UPDATING ZONES SHORTLY TO ADD TORNADO WATCH HEADER FOR WATCH NUMBER 749. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/ESS ******************************************************************** 230 PM EST SUN NOV 9 2002 TONIGHT THROUGH MONDAY NIGHT... COLD FRONT MOVES THROUGH TONIGHT WITH SHOWERS AND THUNDERSTORMS EXPECTED ALONG THE FRONT. SOME THUNDERSTORMS COULD MIX WINDS TO THE SURFACE CAUSING DAMAGE. MODELS NOW SHOWING A DECENT DRY SLOT BEHIND THE FRONT...SO WILL REMOVE MONDAY AFTERNOON PRECIPITATION. ETA AND AVN SHOW CONSIDERABLE DIFFERENCES FOR MONDAY NIGHT...WILL LEAN TOWARD AVN. TUESDAY THROUGH SUNDAY... GFS CONTINUES TO BE THE MOST CONSISTENT MODEL THROUGH EARLY PART OF EXTENDED AND SUPPORTED BY OTHER MEDIUM RANGE MODELS. SFC LOW DEVELOPS OVER SOUTHEAST BY TUESDAY AS UPPER TROF APPROACHES OHIO VALLEY. MOISTURE AND PRECIP IS SHOWN BY GFS ACROSS MUCH OF THE REGION THROUGH TUES NGT...MAXIMIZED ALONG MTNS. NOT GOING TO CHANGE MUCH FROM CURRENT GRIDS AND KEEP CHANCE POPS GOING FROM CRW-CKB EAST WITH HIGHEST POPS ALONG MTNS. ONLY SLIGHT CHANCE ALONG OHIO RIVER WITH DOWNSLOPING EASTERLY WINDS. CLOUDS STAY AROUND THROUGH WEDNESDAY AS UPPER TROF PUSHES THROUGH AND THEN A BRIEF BREAK IN CLOUDS WED NGT...BEFORE NEXT FRONTAL SYSTEM TO ARRIVE THURSDAY NIGHT/FRIDAY BRINGING ANOTHER CHANCE OF RAIN. FOR TEMPS...TUES/WED WILL BE THE COOL DAYS AND THEN TEMPS MODERATE BACK INTO MID 50S THURSDAY. PER ISC COORD AND HPC GUIDANCE HAVE LEANED MORE TO ECMWF SOLUTION FOR WEEKEND. ANOTHER SFC LOW FORECAST TO MOVE THROUGH REGION SATURDAY BRINGING COOLER AIR BEHIND IT FOR THE WEEKEND. FOR NOW THOUGH HAVE JUST TRENDED INTO THAT DIRECTION WITH SLIGHT CHANCE OF RAIN SAT AND DRY SUNDAY WITH TEMPS 40S TO 50S. RPY/HC ******************************************************************** 1025 AM EST SUN NOV 9 2002 WILL LOWER POPS IN EAST SINCE FIRST BATCH OF PRECIPITATION HAS PAST. STILL A BIT UNSTABLE THIS AFTERNOON...SO CAN NOT RULE SHOWERS OUT. RPY ******************************************************************** 320 AM EST SUN NOV 9 2002 TODAY THROUGH MONDAY NIGHT... MAIN CONCERN IS THE FIRST 24 HOURS AND THE POTENTIAL FOR SEVERE WEATHER. SPC HAS PUT AREA WEST OF A CRW/PKB LINE IN A MODERATE RISK AREA FOR DAY 1...WITH A SLIGHT RISK COVERING REST OF CWA. ACTIVITY CURRENTLY MOVING ACROSS KY/IN SHOULD WEAKEN AS IT CONTINUES TO APPROACH FROM THE WEST...BUT SHOULD STILL SEE SOME LEFTOVER SHRA DURING THE MORNING. BRIEF BREAK IN ACTIVITY SHOULD ALLOW CLOUDS TO BREAK BRIEFLY...WHICH ONLY ALLOWS ATMOSPHERE TO DESTABILIZE. POPS REAPPEAR IN THE WEST THIS AFTERNOON AND MOVE EASTWARD. DIGGING TROUGH OVER UPPER MISSISSIPPI VALLEY WILL KICK UP H850 WINDS TO 50 KTS AND H500 WINDS TO 70 KTS NEAR THE OHIO BY 00Z. WILL HAVE SUSTAINED WINDS 10 TO 20 WEST OF THE MOUNTAINS AND 15 TO 25 IN THE MOUNTAINS. BEST SHEAR/HELICITY VALUES WILL LIE JUST TO OUR SOUTH AND WEST IN HIGH RISK REGION. STILL...STRONG WIND FIELD AND DECENT INSTABILITY... ESPECIALLY IF THE CLOUDS BREAK UP AT ALL...POINT TO THE POSSIBILITY OF SEVERE WEATHER. WILL HIGHLIGHT POTENTIAL OF DAMAGING WIND GUSTS IN THE ZFP AND HWO. HAIL/TORNADO RISK IS PRESENT BUT GREATER OFF TO OUR WEST. TEMPERATURES ANOTHER CHALLENGE WITH 10 DEGREE SPREAD IN GUIDANCE. H850 TEMPS UP TO 12 TODAY... THINK MID 70S ARE ATTAINABLE IN THE LOWLANDS. FOLLOWING GFS IDEA OF HAVING FRONT CROSSING CWA BY 12Z MONDAY. POPS TOP OUT AT 80 PERCENT ALONG FRONT TONIGHT AND DECREASE THEREAFTER. FLOW BEHIND FRONT IS NOT IDEAL FOR UPSLOPE...BUT WILL LINGER CHANCE POPS IN MOUNTAINS THROUGH AROUND 18Z MONDAY. HAVE A SLIGHT CHANCE CONTINUING INTO MONDAY NIGHT IN THIS AREA. WEST OF THE MOUNTAINS...CLOUDS BREAK AND H850 TEMPS FALL...SHOULD NOT SEE MUCH TEMP RISE AT THE SURFACE. MORE OR LESS FOLLOWING MAV/FWC GUIDANCE ON TEMPS...MET TOO WARM ON MONDAY HIGHS. TUESDAY THROUGH SATURDAY... ENOUGH CONFIDENCE TO LWR POP FOR OH RIVER COUNTIES ON WEST FOR TUESDAY AND TUESDAY NIGHT...WITH A SLIGHT WEST TO EAST GRADIENT ACROSS CWA. SOME SNOW STILL POSSIBLE OVER WV MOUNTAINS TUESDAY NIGHT. NO OTHER BIG CHANGES DOWN THE ROAD IN EXTENDED. .END/ CL/BATTY ******************************************************************** 840 PM EST SAT NOV 9 2002 OVERNIGHT UPDATE...WILL INCREASE POPS TO LIKELY WEST OF THE MOUNTAINS. WILL KEEP CHANCE POPS IN THE MOUNTAINS. SHOWERS STARTING AROUND 07Z IN THE SOUTHWEST TO AROUND 09Z IN THE NORTHEAST. VIGOROUS SHORT WAVE EJECTING RAPIDLY OUT OF THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY THIS EVENING WILL SWEEP PAST REGION BY MID MORNING SUNDAY. BEST MOISTURE INFLOW ON LOW LEVEL SOUTHWESTERLY JET WILL REMAIN OVER WESTERN SECTIONS...HENCE THE BEST POPS. TEMPERATURES ADJUSTED DOWNWARD EARLY TONIGHT IN MOUNTAIN VALLEYS AS WINDS TEMPORARILY DROP OFF AND THICK CLOUDS HAVE YET TO MOVE IN. JMV ********************************************************************
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-102200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 230 PM EST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS NORTHEAST KENTUCKY AND EXTREME SOUTHEAST OHIO. A LINE OF STRONG THUNDERSTORMS HAS DEVELOPED ACROSS INDIANA AND ILLINOIS THIS AFTERNOON AHEAD OF A COLD FRONT AND IS EXPECTED TO PUSH EAST. THE MAIN THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. HOWEVER...LARGE HAIL OR EVEN AN ISOLATED TORNADO IS ALSO POSSIBLE...ALTHOUGH THE THREAT IS LOWER. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. THE MAIN THREAT IN THIS REGION WILL ALSO BE DAMAGING WIND GUSTS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS FORESEEN. .END
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026- 029-110100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 530 PM EST SUN NOV 10 2002 ...STRONG TO SEVERE THUNDERSTORMS LIKELY THIS EVENING ACROSS SOUTHEAST OHIO...NORTHEAST KENTUCKY AND WESTERN WEST VIRGINIA... A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED AHEAD OF A COLD FRONT...EXTENDING FROM WESTERN OHIO BACK THROUGH SOUTHERN ILLINOIS. THIS LINE IS MOVING EAST ABOUT 30 MPH AND IS EXPECTED TO REACH SOUTHEAST OHIO AND NORTHEAST KENTUCKY BY 8 PM. THIS LINE OF STORMS HAS BEEN PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AS WELL AS LARGE DAMAGING HAIL. SEVERAL TORNADOES HAVE BEEN REPORTED IN THIS HIGHLY VOLATILE ENVIRONMENT BUT THIS THREAT SHOULD DIMINISH THROUGH THE EVENING HOURS. DAMAGING WINDS WILL BE THE MAIN THREAT WITH THIS LINE OF STORMS WHEN IT ARRIVES. IF THIS SQUALL LINE HOLDS TOGETHER AFTER SUNSET...RESIDENTS IN THE CHARLESTON TO CLARKSBURG CORRIDOR CAN EXPECT THESE STRONG STORMS BETWEEN 9 PM AND 10 PM. HC
The Charleston,WV radar (KRLX), 86 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
5 thunderstorm wind, 5 hail. Local standard time, as filed.
Numerous trees were blown down.
Several trees and large branches were knocked to the ground.
Large tree branches were snapped off.
Several trees were blown down.
Several large branches and a few trees were knocked down in the Great Bend vicinity.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319271, 5319320, 5319321, 5319322, 5319324, 5319327, 5319325, 5319326, 5319323, 5319328.